Kentucky, 2020

Hail in Kentucky, April 29, 2020

April 29, 2020 · NWS PAH · 2 events in 2 counties and zones

A cluster of thunderstorms developed along the lower Ohio River Valley southwest along the Mississippi River. As these storms intensified during the warmth of the afternoon, they produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms developed along the lower Ohio River Valley southwest along the Mississippi River. As these storms intensified during the warmth of the afternoon, they produced hail up to the size of nickels. The storms occurred under a pool of very cold temperatures aloft, as low as minus 22 Celsius at 500 mb. This cold air aloft was associated with a deep 500 mb trough crossing the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 1:40 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 29, 1:40 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
240 PM CDT Wed Apr 29 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 239 PM CDT Wed Apr 29 2020

This morning's destructive sunshine in southeast Missouri has led
to scattered showers and a few thunderstorms developing, with the
greatest coverage stretching from the MO Bootheel through the KY
Purchase and into SE Illinois and SW Indiana. The greatest chance
of thunder this afternoon will be in the corridor of highest
lapse rates and surface-based CAPE, covering the MO Bootheel into
western KY and far southern IL. Tonight, we'll lose shower and
thunderstorm coverage with the loss of diurnal heating after 0z
Thursday. Gusty post-frontal west-northwesterly winds of 20-25
kts will gradually relax this evening.

With another weak trough progged to rotate around the back of the
departing upper low, have maintained slight to low chances POPs
through much of Thursday in the Evansville Tri-State, West KY
Coalfields, and southern KY Pennyrile. This trough will lead to a
stark gradient in sky coverage tonight through Thursday, with
mostly clear skies in the Ozark Foothills to mostly cloudy in the
Evansville Tri-State and KY Pennyrile. After, 0z Friday, dry
conditions are expected areawide through Friday night as upper-
level ridging takes hold.

Temperatures will not cool much behind the cold front tomorrow,
with highs generally in the low to middle 60s. A warming trend
will begin Friday, with high temperatures warming into the upper
60s to lower 70s. Overnight lows will fall into the 40s both
tonight and Thursday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 239 PM CDT Wed Apr 29 2020

The long term begins with the above normal temperatures from the
Desert Southwest having spread into/across the southern Plains, into
the South. These 10-20F above normal readings will be closer to the
low end of that threshold here, as that airmass modifies, but it
will still mean some 80F readings popping up for weekend highs.

The weekend will start out dry, but as the transitioning to zonal
flow pattern works the warm air in, so too does it lead to some
incoming energy pushing a front into our neck of the woods by
Sunday. Moisture increasing/pooling along this boundary, combined
with daytime heating/instability, spells our next best chance of
storms Sunday pm. The 12Z deterministic runs of the GFS/ECMWF both
show PW's increasing to about 1.6" by 00Z Monday, near the 99th
percentile. The NAEFS confirms, pinging Q/PW standard deviations
approaching 2. And while deep layer shear will increase some as well
during this time frame, sounding numbers are not so impressive just
yet to warrant inclusion on the SPC outlook.

The latter half of the long range is where lower confidence enters
the forecast thinking, with regard to specificities of the relative
dry wx lull Monday, in between the departing Sunday and then
reintroducing Tuesday-Wednesday pops. The GFS appears overly
aggressive with in between pcpn generation, while the ECMWF is on
the other end. The blend straddles the median, painting low pops
thru the entire frame. The collaborative approach has been and
appears to continue to be going dry the latter half of Monday, with
relative small pops immediately before and after (morning/evening).
We see no new data argument to deviate from that approach.

The Tuesday-Wednesday return pops of the NBM are accepted, with
thunder chances primarily during the PM hours Tuesday. The
additional pops/clouds means mid week temps will mute closer to/if
not slightly still just above seasonal norms.

&&

.AVIATION...
Issued at 1225 PM CDT Wed Apr 29 2020

With the upper-level low overhead, widespread CU along with
scattered showers and isolated thunderstorms are developing over
southern Illinois, southeast Missouri, and far western Kentucky
early this afternoon. With the steepest lapse rates over southeast
Missouri and the KY Purchase, added a mention of VCTS through 00
UTC Thursday at KCGI and KPAH. Elsewhere, have maintained VCSH.
At KEVV/KOWB, isolated showers will be possible throughout the
night.

Cigs will deteriorate to MVFR tonight as low stratus continues to
wrap behind the departing upper low. Cigs will improve after 12z
Thursday. Winds will be generally west-northwest at 10-15 kts with
gusts to 20-23 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DWS
LONG TERM...DH
AVIATION...DWS
Hazardous weather outlook, Apr 29, 1:42 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
242 PM CDT Wed Apr 29 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
242 PM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon into the
early evening. Though lightning and brief heavy rain will be the
main hazards, some small hail cannot be ruled out with any
stronger storm. A cold air funnel or two may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are forecast Sunday and Sunday night, and again late
Monday night through Tuesday evening. The best chance of stronger
storms looks to be Sunday afternoon, when gusty winds, lightning,
and locally heavy rains will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 29, 9:03 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 NE MOUNT VERNON       38.36N 88.86W
04/29/2020  M2.19 INCH       JEFFERSON          IL   COCORAHS

            COCORAHS STATION IL-JF-11, 4 NE MOUNT
            VERNON, IL. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 24 HOURS.

0945 AM     HEAVY RAIN       4 W WOODLAWN            38.33N 89.11W
04/29/2020  M2.06 INCH       JEFFERSON          IL   MESONET

            MESONET STATION EW9960 ASHLEY IL. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       3 NE MOUNT VERNON       38.35N 88.87W
04/29/2020  M2.03 INCH       JEFFERSON          IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION MVNI2 MOUNT VERNON IL
            3 NE. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0800 AM     HEAVY RAIN       4 NW BONNIE             38.25N 88.95W
04/29/2020  M1.79 INCH       JEFFERSON          IL   COCORAHS

            COCORAHS STATION IL-JF-10 MOUNT VERNON 5.2
            SSW. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0700 AM     HEAVY RAIN       8 N CUTLER              38.15N 89.55W
04/29/2020  M1.70 INCH       PERRY              IL   COCORAHS

            COCORAHS STATION IL-PY-1 COULTERVILLE IL 3
            ESE. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0956 AM     HEAVY RAIN       2 E MOUNT VERNON        38.32N 88.87W
04/29/2020  M1.65 INCH       JEFFERSON          IL   AWOS

            AWOS STATION KMVN MT VERNON IL. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 24 HOURS.

0637 AM     HEAVY RAIN       7 WNW DIX               38.47N 89.07W
04/29/2020  M1.64 INCH       JEFFERSON          IL   COCORAHS

            COCORAHS STATION IL-JF-8 WALNUT HILL IL 1
            WSW. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0945 AM     HEAVY RAIN       1 NNE DIX               38.45N 88.94W
04/29/2020  M1.53 INCH       JEFFERSON          IL   MESONET

            MESONET STATION EW6608 DIX IL. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 24 HOURS.

&&
Local storm report, Apr 29, 11:55 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     POYNOR                  36.52N 90.91W
04/28/2020                   RIPLEY             MO   EMERGENCY MNGR

            DELAYED REPORT. TRACTOR TRAILERS MOVED BY
            WIND. SEVERAL SMALL TREES DAMAGED. TIME
            ESTIMATED BY RADAR.

&&

DWS
Special weather statement, Apr 29, 1:15 PM CST, 1 hour before
Special Weather Statement
National Weather Service PADUCAH KY
215 PM CDT Wed Apr 29 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
215 PM CDT Wed Apr 29 2020

...Gusty Thunderstorms With Small Hail and Cold Air Funnel Clouds
This Afternoon...

Through late this afternoon, thunderstorms capable of producing
gusty winds of 40 to possibly as high as 50 mph, pea size hail,
and cold air funnel clouds are possible. Cold air funnel clouds
rarely touch the ground. If they do reach the ground, they
typically produce minimal damage for a brief amount of time.

DWS

The radar

The Paducah radar (KPAH), 41 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marshall

When
April 29, 2:15 PM CST
Where
Marshall County, 2.1 mi ESE of Palma
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.957, -88.335

Hail, Fulton

When
April 29, 3:02 PM CST
Where
Fulton County, Fulton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.520, -88.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880643, 880644.